Hail, Daniels
- When
- August 2, 2:50 PM MST
- Where
- Daniels County, 7.6 mi N of Scobey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.910, -105.420
Spotter reported dime-sized hail stones.
Atmospheric conditions favored the development of a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Atmospheric conditions favored the development of a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 1:41 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 241 PM MDT TUE AUG 2 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... WESTERLY FLOW ALOFT OVER FLATTENED RIDGING WILL DOMINATE THE WEATHER PATTERN OF THE SHORT TERM. THIS WILL MAKE FOR CONTINUED UNSETTLED CONDITIONS AND ABOVE NORMAL TEMPERATURES. A SHORTWAVE FEATURE IS CURRENTLY TRIGGERING SHOWERS AND THUNDERSTORMS OVER SOUTHWEST MONTANA. THIS FEATURE IS EXPECTED TO CONTINUE TO TRACK TO THE NORTHEAST THROUGH THE OVERNIGHT HOURS...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO NORTHEAST MONTANA. WEDNESDAY THE ASSOCIATED SURFACE LOW WILL LINGER A BIT ACROSS THE EASTERN ZONES...SO CONTINUED A MENTION OF SHOWERS MAINLY ACROSS THE SOUTH AND EAST. WEDNESDAY EVENING INTO THURSDAY ANOTHER ROUND OF WEAK SHORTWAVE FEATURES WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS. ENOUGH FORCING EXISTS FOR NOCTURNAL STORMS AS WELL. GILCHRIST .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NOT MUCH CHANGE IN THE LARGE-SCALE PATTERN FOR MOST OF THE LONG TERM PERIOD. NE MT REMAINS ON THE N SIDE OF THE LARGE HIGH PRESSURE ALOFT COVERING MUCH OF THE U.S. THIS IS KEEPING TEMPERATURES VERY WARM...BUT WITH THE HIGH CENTER REMAINING OVER THE S PLAINS STATES...IT CONTINUES TO ALLOW SEVERAL SHORTWAVES TO MOVE ACROSS OUR AREA DURING THE PERIOD. NOT MUCH CHANGE IN 500 MB HEIGHTS. THICKNESSES ARE MAINLY IN THE LOWER 570S DM. ALL MODELS CONSISTENT IN SHOWING THE STRONGEST SHORTWAVE WILL MOVE E ACROSS OUR AREA FRIDAY...FOR CHANCE POPS. ALL OTHER SHORTWAVES APPEAR SOMEWHAT VAGUE AND WEAKER...SO WILL KEEP 15 TO 20 PCT (SLIGHT CHANCE POPS) IN FOR MOST OF THE OTHER 12 HOUR FORECAST PERIODS. MODELS ARE HINTING AT SOME KIND OF PATTERN CHANGE ABOUT SUNDAY NIGHT/MONDAY...BUT VARY QUITE A BIT ON WHAT. MAJORITY OF RECENT MODELS WOULD INDICATE THE UPPER HIGH MOVING W...WITH A SLIGHTLY COOLER AND DRIER WNW FLOW ALOFT FOR OUR AREA. GFS ENSEMBLES SHOW SEVERAL POSSIBILITIES. HICKS/SIMONSEN && .AVIATION... VFR UNDER MOSTLY CLEAR SKIES TODAY. THIS EVENING SCATTERED THUNDERSTORMS DEVELOP WHICH COULD BRIEFLY DROP VISIBILITIES TO 3 TO 5 MILES IN THE HEAVIER SHOWERS...WITH SCATTERED TO BROKEN CEILINGS DOWN TO 6K FT AGL AT TIMES. WINDS WILL VEER FROM THE SOUTHEAST THIS MORNING TO THE WEST THIS EVENING. HICKS/SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 345 PM MDT TUE AUG 2 2011 MTZ018-019-062-030600- DANIELS-SHERIDAN-EASTERN ROOSEVELT- 345 PM MDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS DANIELS...SHERIDAN...AND EASTERN ROOSEVELT COUNTIES. A FEW OF THESE STORMS MAY BECOME STRONG OR EVEN SEVERE...WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 118 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
10 hail, 2 funnel cloud. Local standard time, as filed.
Spotter reported dime-sized hail stones.
Spotter reports quarter-sized hail stones.
Spotter reported nickel-sized hail covering the ground. Also measured 1.60 inches of rain.
Spotter reported quarter-sized hail piled up against buildings 5 hours after the event took place. Also, two inches of rain were reported.
Spotter reported hail stones up to the size of nickels.
Sheridan County Sheriff reported ping pong ball-sized hail stones.
Spotter reported a funnel cloud to the southwest of Plentywood.
Sheridan County dispatch reported a funnel cloud toward the southwest from Plentywood.
Spotter reported hail stones up to the size of quarters and 1.75 inches of rain with rain still falling.
Penny-sized hail covering highway 16 up to a depth of 2 inches, 30 mintues after the event occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339432, 339436, 339439, 339445, 339454, 339458, 339460, 339467, 339429, 339430, 339474, 339478.